< Back | Glossary - D

Depressants

A depressant or Central Nervous System (CNS) Depressant is a drug or endogenous neurotransmitter that decreases activity in the brain through the lowering of neurotransmission levels, depressing or reducing arousal/stimulation in various areas of the brain. The sedative quality of these substances means that they have many medicinal applications making them useful for treating anxiety, panic, acute stress reactions, and sleep disorders. These drugs include opiates and opioids, barbiturates, benzodiazepines, tranquilizers and alcohol.

CNS depressants cause drowsiness; sedatives are often prescribed to treat sleep disorders like insomnia and hypnotics can induce sleep, whereas tranquilizers are prescribed to treat anxiety or to relieve muscle spasms.

All types of depressant have the potential to be addictive and substance abuse is common with this type of drug.

Find below some examples of CNS depressants grouped by their respective drug class are:

Benzodiazepines

  • diazepam (Valium®)
  • clonazepam (Klonopin®)
  • alprazolam (Xanax®)
  • triazolam (Halcion®)
  • estazolam (Prosom®)

Non-Benzodiazepine Sedative Hypnotics

  • zolpidem (Ambien®)
  • eszopiclone (Lunesta®)
  • zaleplon (Sonata®)

Barbiturates

  • mephobarbital (Mebaral®)
  • phenobarbital (Luminal®)
  • pentobarbital sodium (Nembutal®)

Can a person overdose on CNS depressants?

Yes, a person can overdose on CNS depressants. An overdose occurs when the person uses enough of a drug to produce life-threatening symptoms or death.

When people overdose on a CNS depressant, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage.

SIGNS OF OVERDOSE

  • Vomiting
  • Unresponsive, but awake
  • Limp body
  • Pale and/or clammy face
  • Blue fingernails or lips
  • Shallow or erratic breathing, or not breathing at all
  • Slow or erratic pulse (heartbeat)
  • Choking or sounds of a gurgling noise
  • Loss of consciousness

How can a CNS depressant overdose be treated?

The most important step to take is to call 911 so a person who has overdosed can receive immediate medical attention.

Be prepared to give CPR if they stop breathing before help arrives.

Ensure the person has adequate air by keeping crowds back or opening windows. Loosen tight clothing.

If the person is unconscious or wants to lie down, put them in the recovery position and continue to monitor them.

Provide paramedics with as much information as possible, such as what, and how much of the drug was taken, how long ago and any pre-existing medical conditions. If the drug came in a bottle or packet, give the packaging to the ambulance officers.

When help arrives, Flumazenil (Romazicon®) is a medication that medical personnel can use to treat benzodiazepine overdose and has also been shown effective in treating overdose from sleep medicines. The drug might not completely reverse slowed breathing and can lead to seizures in some patients who are taking certain antidepressants. Flumazenil is short acting, and the patient may need more of it every 20 minutes until he or she recovers. For barbiturates and nonbenzodiazepines, body temperature, pulse, breathing, and blood pressure should be monitored while waiting for the drug to be eliminated.

Depressant Street Names:

Barbs, Benzos, Downers, Georgia Home Boy, GHB, Grievous Bodily Harm, Liquid X, Nerve Pills, Phennies, R2, Reds, Roofies, Rophies, Tranks, Yellows

Information provided above is courtesy of: https://www.dea.gov and https://www.drugabuse.gov

Depressant Addiction Treatment

If you or someone you know is struggling with Depressant Addiction, know that effective treatment programs are available. Connect with someone who can help you by calling Florida Center for Recovery at toll free: 844-989-4036.

WE ACCEPT MOST MAJOR INSURANCES AND
NEGOTIATE PRIVATE PAY OPTIONS